Skip to main content

Higher symmetries of powers of the Laplacian and rings of differential operators

  • T. Levasseur (a1) and J. T. Stafford (a2)

We study the interplay between the minimal representations of the orthogonal Lie algebra $\mathfrak{g}=\mathfrak{so}(n+2,\mathbb{C})$ and the algebra of symmetries $\mathscr{S}(\Box ^{r})$ of powers of the Laplacian $\Box$ on $\mathbb{C}^{n}$ . The connection is made through the construction of a highest-weight representation of $\mathfrak{g}$ via the ring of differential operators ${\mathcal{D}}(X)$ on the singular scheme $X=(\mathtt{F}^{r}=0)\subset \mathbb{C}^{n}$ , for $\mathtt{F}=\sum _{j=1}^{n}X_{i}^{2}\in \mathbb{C}[X_{1},\ldots ,X_{n}]$ . In particular, we prove that $U(\mathfrak{g})/K_{r}\cong \mathscr{S}(\Box ^{r})\cong {\mathcal{D}}(X)$ for a certain primitive ideal $K_{r}$ . Interestingly, if (and only if) $n$ is even with $r\geqslant n/2$ , then both $\mathscr{S}(\Box ^{r})$ and its natural module ${\mathcal{A}}=\mathbb{C}[\unicode[STIX]{x2202}/\unicode[STIX]{x2202}X_{n},\ldots ,\unicode[STIX]{x2202}/\unicode[STIX]{x2202}X_{n}]/(\Box ^{r})$ have a finite-dimensional factor. The same holds for the ${\mathcal{D}}(X)$ -module ${\mathcal{O}}(X)$ . We also study higher-dimensional analogues $M_{r}=\{x\in A:\Box ^{r}(x)=0\}$ of the module of harmonic elements in $A=\mathbb{C}[X_{1},\ldots ,X_{n}]$ and of the space of ‘harmonic densities’. In both cases we obtain a minimal $\mathfrak{g}$ -representation that is closely related to the $\mathfrak{g}$ -modules ${\mathcal{O}}(X)$ and ${\mathcal{A}}$ . Essentially all these results have real analogues, with the Laplacian replaced by the d’Alembertian $\Box _{p}$ on the pseudo-Euclidean space $\mathbb{R}^{p,q}$ and with $\mathfrak{g}$ replaced by the real Lie algebra $\mathfrak{so}(p+1,q+1)$ .

Hide All
[BG90] Bagrov V. G. and Gitman D. M., Exact solutions of relativistic wave equations, Mathematics and its Applications (Soviet Series), vol. 39 (Kluwer, Dordrecht, 1990).
[BS90] Bagrov V. G., Samsonov B. F., Shapovalov A. V. and Shirokov A. V., Identities on solutions of the wave equation in the enveloping algebra of the conformal group , Teoret. Mat. Fiz. 83 (1990), 1422; Engl. transl. in Theoret. Math. Phys. 83 (1990), 347–353.
[Bek09] Bekaert X., Comments on higher-spin symmetries , Int. J. Geom. Methods Mod. Phys. 6 (2009), 285342.
[Bek12] Bekaert X., Singletons and their maximal symmetry algebras , in 6th Mathematical physics meeting: summer school and conference on modern mathematical physics 2010 (Institute of Physics, Belgrade, 2012).
[Bek11] Bekaert X., The many faces of singletons , Physics AUC 21 (2011), 154170; special issue.
[BG13] Bekaert X. and Grigoriev M., Higher order singletons, partially massless fields and their boundary values in the ambient approach , Nuclear Phys. B 876 (2013), 667714.
[BGG72] Bernstein J. N., Gelfand I. M. and Gelfand S. I., Differential operators on the cubic cone , Russian Math. Surveys 27 (1972), 466488.
[BZ91] Binegar B. and Zierau R., Unitarization of a singular representation of SO(p, q) , Commun. Math. Phys. 138 (1991), 245258.
[Bou73] Bourbaki N., Algèbre: Chapitre 8 (Hermann, Paris, 1973).
[Bou81] Bourbaki N., Groupes et Algèbres de Lie: Chapitres 4, 5, 6 (Masson, Paris, 1981).
[Bou90] Bourbaki N., Groupes et Algèbres de Lie: Chapitres 7, 8 (Hermann, Paris, 1990).
[BKM76] Boyer C. P., Kalnins E. G. and Miller W. Jr., Symmetry and separation of variables for the Helmholtz and Laplacian equations , Nagoya Math. J. 60 (1976), 3580.
[DFG13] Dietrich H., Faccin P. and de Graaf W., Computing with real Lie algebras: real forms, Cartan decompositions and Cartan subalgebras , J. Symbolic Comput. 56 (2013), 2745.
[Dir35] Dirac P. A. M., The electron wave equation in de-Sitter space , Ann. of Math. (2) 36 (1935), 657669.
[Dir36] Dirac P. A. M., Wave equations in conformal space , Ann. of Math. (2) 37 (1936), 429442.
[Eas05] Eastwood M. G., Higher symmetries of the Laplacian , Ann. of Math. (2) 161 (2005), 16451665.
[EG91] Eastwood M. G. and Graham C. R., Invariants of conformal densities , Duke Math. J. 63 (1991), 633671.
[EL08] Eastwood M. G. and Leistner T., Higher symmetries of the square of the Laplacian , in Symmetries and overdetermined systems of partial differential equations, The IMA Volumes in Mathematics and its Applications, vol. 144 (Springer, New York, 2008), 319338.
[ESS05] Eastwood M. G., Somberg P. and Souček V., The uniqueness of the Joseph ideal for the classical groups, Preprint (2005), arXiv:math/0512296.
[GW98] Goodman R. and Wallach N. R., Representations and invariants of the classical groups (Cambridge University Press, Cambridge, 1998).
[GS12] Gover A. R. and Šilhan J., Higher symmetries of the conformal powers of the Laplacian on conformally flat manifolds , J. Math. Phys. 53 (2012), article no. 032301; arXiv:0911.5265.
[GJMS92] Graham C. R., Jenne R., Mason L. J. and Sparling G. A., Conformally invariant powers of the Laplacian, I: Existence , J. Lond. Math. Soc. (2) 46 (1992), 557565.
[EGA67] Grothendieck A., Éléments de Géométrie Algébrique IV , Publ. Math. Inst. Hautes Études Sci. 20 (1967), 5259.
[Hel01] Helgason S., Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, vol. 34 (American Mathematical Society, Providence, RI, 2001).
[How85] Howe R., Dual pairs in physics: harmonic oscillators, photons, electrons, and singletons , Lectures in Applied Mathematics, vol. 21 (American Mathematical Society, Providence, RI, 1985), 179207.
[How89] Howe R., Remarks on classical invariant theory , Trans. Amer. Math. Soc. 313 (1989), 539570.
[HSS12] Hunziker M., Sepanski M. R. and Stanke R. J., The minimal representation of the conformal group and classical solutions to the wave equation , J. Lie Theory 22 (2012), 301360.
[Jan83] Jantzen J. C., Einhüllende Algebren halbeinfacher Lie-Algebren (Springer, Berlin, 1983).
[Jos76] Joseph A., The minimal orbit in a simple Lie algbera and its associated ideal , Ann. Sci. Éc. Norm. Supér. (4) 9 (1976), 129.
[Jos80] Joseph A., Kostant’s problem, Goldie rank and the Gelfand–Kirillov conjecture , Invent. Math. 56 (1980), 191213.
[Jos85] Joseph A., On the associated variety of a primitive ideal , J. Algebra 93 (1985), 509523.
[Jos88a] Joseph A., A surjectivity theorem for rigid highest weight modules , Invent. Math. 92 (1988), 567596.
[Jos88b] Joseph A., Rings which are modules in the Bernstein–Gelfand–Gelfand 𝓞 category , J. Algebra 113 (1988), 110126.
[JS84] Joseph A. and Stafford J. T., Modules of k-finite vectors over semi-simple Lie algebras , Proc. Lond. Math. Soc. (3) 49 (1984), 361384.
[KM11] Kobayashi T. and Mano G., The Schrödinger model for the minimal representation of the indefinite orthogonal group O (p, q) , Mem. Amer. Math. Soc. 213 (2011), no. 1000.
[KØ03] Kobayashi T. and Ørsted B., Analysis on the minimal representation of O(p, q) III. Ultrahyperbolic equations on ℝ p-1, q-1 , Adv. Math. 180 (2003), 551595.
[Lev86] Levasseur T., La dimension de Krull de U (sl(3)) , J. Algebra 102 (1986), 3959.
[LSS88] Levasseur T., Smith S. P. and Stafford J. T., The minimal nilpotent orbit, the Joseph ideal, and differential operators , J. Algebra 116 (1988), 480501.
[LS89] Levasseur T. and Stafford J. T., Rings of differential operators on classical rings of invariants , Mem. Amer. Math. Soc. 412 (1989), no. 412.
[Mat80] Matsumura H., Commutative algebra, Mathematics Lecture Notes Series, vol. 56, second edition (W. A. Benjamin, Reading, MA, 1980).
[MaR73] Maury G. and Renaud J., Ordres maximaux au sens de K. Asano, Lecture Notes in Mathematics, vol. 341 (Springer, Berlin, 1973).
[MR00] McConnell J. C. and Robson J. C., Noncommutative noetherian rings, Graduate Texts in Mathematics, vol. 30 (American Mathematical Society, Providence, RI, 2000).
[Mic14] Michel J.-P., Higher symmetries of the Laplacian via quantization , Ann. Inst. Fourier 64 (2014), 15811609.
[Mil77] Miller W. Jr., Symmetry and separation of variables, Encyclopedia of Mathematics and its Applications, vol. 4 (Addison-Wesley, Reading, MA, 1977).
[Mus89] Musson I., Rings of differential operators and zero divisors , J. Algebra 125 (1989), 489501.
[ShS92] Shapovalov A. V. and Shirokov I. V., On the symmetry algebra of a linear differential equation , Teoret. Mat. Fiz. 92 (1992), 312; Engl. transl. in Theoret. Math. Phys. 92 (1993), 697–703.
[SS88] Smith S. P. and Stafford J. T., Differential operators on an affine curve , Proc. Lond. Math. Soc. (3) 56 (1988), 229259.
[Str08] Somberg P., Deformations of quadratic algebras, the Joseph ideal for classical Lie algebras, and special tensors , in Symmetries and overdetermined systems of partial differential equations, The IMA Volumes in Mathematics and its Applications, vol. 144 (Springer, New York, 2008), 527536.
[Vas03] Vassiliev M. A., Nonlinear equations for symmetric massless higher spin fields in (A)dS(d) , Phys. Lett. B567 (2003), 139151.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Compositio Mathematica
  • ISSN: 0010-437X
  • EISSN: 1570-5846
  • URL: /core/journals/compositio-mathematica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 1
Total number of PDF views: 41 *
Loading metrics...

Abstract views

Total abstract views: 140 *
Loading metrics...

* Views captured on Cambridge Core between 8th March 2017 - 25th February 2018. This data will be updated every 24 hours.